Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 113, NWS Milwaukee, WI

July 7, 2008Milwaukee County, Waukesha County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 7, 2008, 8:56 AM CDT for Milwaukee County, Waukesha County, Wisconsin. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2008, 8:56 AM CDT (13:56 UTC)
Expired
Jul 7, 2008, 9:34 AM CDT
In force
38 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

Counties Milwaukee County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 52 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 9:00 AM CDTTSTM WND DMGBrookfield, WITIME ESTIMATED, 30FT HIGH/18INCH DIAMETER TREE UPROOTED ALONG WITH ANOTHER TREE DOWNED ACROSS ROADWAY
Jul 7, 9:00 AM CDTTSTM WND GST 51Wauwatosa, WI
Jul 7, 9:01 AM CDTTSTM WND GST 46Milwaukee Tim Arpt(Kmwc, WI
Jul 7, 9:07 AM CDTTSTM WND DMGMilwaukee, 07SIX REPORTS OF TREES DOWN AND POWER OUTAGES AS THUNDERSTORMS MOVED THROUGH AREA.
Jul 7, 9:07 AM CDTTSTM WND GST 51Milwaukee Intl Arpt(Kmk, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 071356
SVRMKX
WIC079-133-071445-
/O.NEW.KMKX.SV.W.0113.080707T1356Z-080707T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
856 AM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILWAUKEE COUNTY IN SOUTHEAST WISCONSIN...
  EASTERN WAUKESHA COUNTY IN SOUTHEAST WISCONSIN...

* UNTIL 945 AM CDT

* AT 853 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM MENOMONEE FALLS TO FRANKLIN...
  OR ALONG A LINE EXTENDING FROM MENOMONEE FALLS TO MUSKEGO...AND
  MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FRANKLIN...MILWAUKEE TIMMERMAN AIRPORT...WAUWATOSA AND GREENFIELD
  BY 905 AM CDT...
  WEST MILWAUKEE BY 910 AM CDT...
  BROWN DEER BY 915 AM CDT...
  DOWNTOWN MILWAUKEE...RIVER HILLS AND GLENDALE BY 920 AM CDT...
  WHITEFISH BAY BY 925 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE TO A STURDY
SHELTER...BUT AWAY FROM WINDOWS. IF YOU EXPERIENCE SIGNIFICANT WIND
DAMAGE OR LARGE HAIL PLEASE CONTACT LOCAL LAW ENFORCEMENT FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4285 8810 4319 8814 4320 8785 4313 8787
      4309 8784 4305 8784 4303 8787 4300 8786
      4299 8783 4284 8783
TIME...MOT...LOC 1356Z 258DEG 15KT 4318 8807 4286 8806

$$

ZAJDEL
3 follow-up statements
000 
WWUS53 KMKX 071413
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
912 AM CDT MON JUL 7 2008

WIC133-071422-
/O.CAN.KMKX.SV.W.0113.000000T0000Z-080707T1445Z/
WAUKESHA WI-
912 AM CDT MON JUL 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WAUKESHA COUNTY IS
CANCELLED...

THE SEVERE STORMS HAVE MOVED EAST INTO MILWAUKEE COUNTY. SOME TREE 
DAMAGE WAS REPORTED IN THE BROOKFIELD AREA.

LAT...LON 4284 8783 4285 8805 4319 8806 4320 8785
      4313 8787 4309 8784 4305 8784 4304 8787
      4300 8786 4299 8783
TIME...MOT...LOC 1412Z 271DEG 44KT 4316 8769 4297 8775
          4285 8773

$$

WIC079-071445-
/O.CON.KMKX.SV.W.0113.000000T0000Z-080707T1445Z/
MILWAUKEE WI-
912 AM CDT MON JUL 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR MILWAUKEE COUNTY...

AT 912 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM FOX POINT TO MILWAUKEE
MITCHELL AIRPORT TO OAK CREEK...OR ALONG A LINE EXTENDING FROM FOX
POINT TO ST. FRANCIS TO OAK CREEK...MOVING EAST AT 51 MPH.

BY 930 AM TO 940 AM...THE LINE OF SEVERE STORMS WILL HAVE REACHED 
THE LAKE MICHIGAN SHORELINE.

LAT...LON 4284 8783 4285 8805 4319 8806 4320 8785
      4313 8787 4309 8784 4305 8784 4304 8787
      4300 8786 4299 8783
TIME...MOT...LOC 1412Z 271DEG 44KT 4316 8769 4297 8775
          4285 8773

$$

KAPELA
000 
WWUS53 KMKX 071423
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
922 AM CDT MON JUL 7 2008

WIC079-071445-
/O.CON.KMKX.SV.W.0113.000000T0000Z-080707T1445Z/
MILWAUKEE WI-
922 AM CDT MON JUL 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR MILWAUKEE COUNTY...

AT 922 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM FOX POINT TO CUDAHY TO OAK
CREEK...MOVING EAST AT 27 MPH.

BY 930 AM TO 945 AM...THE LINE OF SEVERE STORMS WILL HAVE MOVED EAST 
OVER THE LAKE MICHIGAN WATERS...AND AT THAT TIME THE POSSIBILITY OF 
SEVERE STORMS OVER LAND WILL HAVE ENDED.

A FEW MORE THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS MILWUAKEE 
COUNTY THROUGH AT LEAST 10 AM.

LAT...LON 4284 8783 4285 8805 4319 8806 4320 8785
      4313 8787 4309 8784 4305 8784 4304 8787
      4300 8786 4299 8783
TIME...MOT...LOC 1422Z 270DEG 23KT 4317 8774 4295 8778
          4285 8776

$$
000 
WWUS53 KMKX 071434
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
930 AM CDT MON JUL 7 2008

WIC079-071440-
/O.CAN.KMKX.SV.W.0113.000000T0000Z-080707T1445Z/
MILWAUKEE WI-
930 AM CDT MON JUL 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR MILWAUKEE COUNTY IS
CANCELLED...

THE SEVERE STORMS HAVE MOVED EAST OUT OVER LAKE MICHIGAN AND WILL NO 
LONGER AFFECT MILWAUKEE COUNTY.

TREE DAMAGE WAS NOTED IN THE BROOKFIELD AREA EARLIER IN THE WARNING 
VALID TIME PERIOD...AND THE MILWAUKEE AIRPORT HAD A GUST TO 51 MPH 
AT 907 AM.

ADDITIONAL SHOWERS AND THUNDERSTORMS EXTENDED BACK INTO JEFFERSON 
COUNTY AND WAUKESHA COUNTY...SO MILWAUKEE COUNTY WILL CONTINUE TO 
EXPERIENCE SOME STORMS THROUGH ABOUT 1030 AM.

LAT...LON 4284 8783 4285 8805 4319 8806 4320 8785
      4313 8787 4309 8784 4305 8784 4304 8787
      4300 8786 4299 8783
TIME...MOT...LOC 1430Z 270DEG 23KT 4316 8767 4294 8771
          4284 8769

$$

KAPELA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:03 AM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 7, 4:03 AM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
403 AM CDT MON JUL 7 2008

FORECAST FOCUS ON THUNDERSTORM CHANCES THROUGH TUESDAY.

LATEST WATER VAPOR IMAGERY INDICATED A SHORTWAVE TROUGH OVER THE
NORTHERN ROCKIES...WITH MAINLY ZONAL UPPER LEVEL FLOW DOWNSTREAM
OF THIS FEATURE. ONE AREA OF CONVECTION OCCURRING AHEAD OF THIS
FEATURE OVER THE DAKOTAS.

AT THE SURFACE...A WARM FRONT WAS LOCATED FROM NORTHERN NEBRASKA
EAST THROUGH CENTRAL IOWA AND CENTRAL ILLINOIS. OTHER AREAS OF
CONVECTION OCCURRING NEAR THIS BOUNDARY...OR WITH A LOW LEVEL JET
NOSE...OVER NORTHEAST NEBRASKA AND CENTRAL ILLINOIS BACK INTO
SOUTHEAST IOWA.

.SHORT TERM...TODAY THROUGH TUESDAY...

FORECAST APPEARS A BIT MORE CLEAR THAN YESTERDAY. SURFACE WARM
FRONT SHOULD ADVANCE NORTHEAST THROUGH SOUTHERN WISCONSIN THIS
MORNING. UPWARD VERTICAL MOTION WITH THIS FEATURE...AND MORE SO
WITH THE LOW LEVEL JET NOSE THIS MORNING...SHOULD RESULT IN
SHOWERS AND THUNDERSTORMS DEVELOPING AND MOVING OVER THE AREA.
ALREADY SEEING NEW DEVELOPMENT OVER CENTRAL AND EASTERN IOWA WITH
THESE FEATURES.

FORECAST SOUNDINGS SHOW THE 1000 J/KG OF CAPE IS ELEVATED. GIVEN
PRECIPITABLE WATER VALUES OF AROUND 1.80 INCHES AND SLOW MESO BETA
ELEMENTS VELOCITIES...LOCALLY HEAVY RAINFALL WOULD BE POSSIBLE
WITH ANY OF THE STORMS.

A BREAK IN THE CONVECTION IS POSSIBLE THIS AFTERNOON...AS WARM
SECTOR MOVES INTO THE AREA. CAPPING INVERSION POSSIBLE WITH THE
WARM SECTOR...WHICH WOULD ALSO LIMIT CONVECTIVE CHANCES. WILL KEEP
THE CHANCE WORDING FOR THIS AFTERNOON FOR NOW.

THE BEST CHANCE FOR THUNDERSTORMS STILL LOOKS TO BE TONIGHT...AS
COLD FRONT MOVES INTO THE REGION. SHORT TERM MODELS HINTING AT A
POSSIBLE MCS FORMING OVER MINNESOTA AND IOWA...MOVING NORTHEAST
INTO WISCONSIN OVERNIGHT. SOME QUESTION AS TO THE EXACT AREA THAT
WOULD BE AFFECTED BY THE MCS. IF AREA IS AFFECTED...HEAVY RAINFALL
WOULD AGAIN BE POSSIBLE GIVEN THE LOW MESO BETA ELEMENTS
VELOCITIES AND PRECIPITABLE WATER VALUES AROUND 2.00 INCHES. GIVEN
THE UNCERTAINTY WITH THE EXACT LOCATION OF THE MCS...WILL NOT
MENTION HEAVY RAIN IN THE FORECAST FOR NOW.

SEVERE WEATHER...MAINLY STRAIGHT LINE WINDS...WOULD ALSO BE
POSSIBLE GIVEN THE UNIDIRECTIONAL SHEAR VALUES OF UP TO 35
KNOTS...WITH MEAN LAYER CAPES OF UP TO 1500 J/KG. ONE NEGATING
FACTOR WOULD BE CAPPING INVERSION LIMITING SURFACE BASED STORMS.
STILL...INCREASING LOW LEVEL JET TO 40 KNOTS SHOULD TAP INTO
ELEVATED INSTABILITY.

COLD FRONT TO MOVE OUT OF THE AREA ON TUESDAY...BRINGING
CONVECTION CHANCES DOWN WITH IT AS THE DAY PROGRESSES.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...

HIGH PRESSURE WILL MOVE ACROSS THE REGION FOR TUESDAY NIGHT
THROUGH WEDNESDAY...BRINGING GENERALLY QUIET WEATHER. DEVELOPING
WARM FRONT AND WARM AIR ADVECTION MAY BRING SOME PRECIPITATION TO
THE AREA ON THURSDAY...AND IN THE FAR NORTHERN PORTIONS OF THE
AREA THURSDAY NIGHT. ADDED POPS FOR THESE PERIODS IN THE FORECAST.

THEN...A GOOD CHANCE FOR A WARMING TREND FOR FRIDAY AND
SATURDAY...WITH WARM AIR ADVECTION CONTINUING TO RAISE THE
1000/500MB THICKNESSES INTO THE UPPER 570S DKM RANGE.

&&

.AVIATION...

WEAK SURFACE BOUNDARY ACROSS CENTRAL WI WITH MAIN WARM FRONT
ACROSS IA AND CENTRAL IL. GENERAL WARM AIR ADVECTION IN SOUTHWEST
LOW LEVEL FLOW. AS MAIN SHORTWAVE MOVES ACROSS THE NORTHERN PLAINS
TODAY AND REACHES THE UPPER MISSISSIPPI VALLEY TONIGHT...THE LOW
LEVEL JET WILL INCREASE AND AN MCS IS EXPECTED TO MOVE ACROSS
SOUTHERN AND/OR CENTRAL WISCONSIN TONIGHT.

UNSTABLE AIRMASS WILL INCREASE ACROSS SOUTHERN WI WITH OCCASIONAL
SHOWERS AND SCATTERED THUNDERSTORMS TODAY. MORE THUNDERSTORMS
EXPECTED TONIGHT. AREAS OF MVFR CIGS WITH DEVELOPING CU THIS
MORNING...WITH MAINLY VFR THIS AFTERNOON...ALTHOUGH MVFR
CIGS/VSBYS WITH ISOLATED IFR CONDITIONS IN THUNDERSTORMS.
GREATEST SEVERE THUNDERSTORM THREAT TONIGHT.

&&

.MARINE...

WINDS MAY APPROACH SMALL CRAFT ADVISORY CONDITIONS TONIGHT...AS
SOUTHWEST WINDS INCREASE AHEAD OF A STRENGTHENING LOW OVER THE
UPPER GREAT LAKES BY TUESDAY MORNING. SCATTERED THUNDERSTORMS
TODAY...BUT MORE WIDESPREAD TONIGHT...WITH GREATEST WIND THREAT
IN THUNDERSTORMS TONIGHT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...08/WOOD
AVIATION/MARINE...06/HENTZ
Hazardous weather outlook, Jul 7, 4:49 AM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
449 AM CDT MON JUL 7 2008

WIZ046-047-051-052-056>060-062>072-081500-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
449 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS. THE PRIMARY THREAT WILL BE HIGH WINDS
MAINLY TONIGHT...ALTHOUGH THERE IS SOME RISK OF HAIL...AND ISOLATED
TORNADOES...MAINLY OVER SOUTH CENTRAL WISCONSIN. SOME STORMS MAY
PRODUCE HEAVY RAINS...ESPECIALLY TONIGHT.

SOME LAKES...RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. MUCH OF
THE ROCK RIVER IN SOUTHERN WISCONSIN CONTINUES TO EXPERIENCE
MODERATE FLOODING...WITH PORTIONS STILL AT MAJOR FLOOD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...WITH A SLIGHT RISK
SEVERE THUNDERSTORMS MAINLY OVER THE FAR SOUTHEAST...SOUTH OF A
LINE FROM MILWAUKEE TO BELOIT.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY AND SUNDAY.

MUCH OF THE ROCK RIVER WILL REMAIN IN MODERATE FLOOD...HOWEVER
RIVER LEVELS WILL CONTINUE TO SLOWLY FALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LMZ643>646-081500-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
449 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. SOME STORMS MAY
PRODUCE WINDS IN EXCESS OF 35 KNOTS.

WINDS AND WAVES MAY APPROACH SMALL CRAFT ADVISORY CRITERIA TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...WITH A SLIGHT RISK
SEVERE THUNDERSTORMS MAINLY SOUTH OF MILWAUKEE.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY AND SUNDAY.

HENTZ

WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:29 AM CDTAreal Flood AdvisoryMKXMilwaukee, Waukesha2 hr
Jul 7, 8:57 AM CDTSpecial Marine WarningMKX90 min
Jul 7, 2:04 PM CDTFlash Flood WatchMKXColumbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 4 more42 min
Jul 7, 2:46 PM CDTFlash Flood WatchMKXColumbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 14 more13 hr
Jul 7, 5:33 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk57 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.